Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A potential theory for monotone multivalued operators


Authors: G. Romano, L. Rosati, F. Marotti de Sciarra and P. Bisegna
Journal: Quart. Appl. Math. 51 (1993), 613-631
MSC: Primary 47H07; Secondary 31C45, 47H04, 49J52
DOI: https://doi.org/10.1090/qam/1247431
MathSciNet review: MR1247431
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The concept of cyclic monotonicity of a multivalued map has been introduced by R. T. Rockafellar with reference to the subdifferential operator of a convex functional. He observed that cyclic monotonicity could be viewed heuristically as a discrete substitute for the classical condition of conservativity, i.e., the vanishing of all the circuital integrals of a vector field. In the present paper a potential theory for monotone multivalued operators is developed, and, in this context, an answer to Rockafellar's conjecture is provided. It is first proved that the integral of a monotone multivalued map along lines and polylines can be properly defined. This result allows us to introduce the concept of conservativity of a monotone multivalued map and to state its relation with cyclic monotonicity. Further, as a generalization of a classical result of integral calculus, it is proved that the potential of the subdifferential of a convex functional coincides, to within an additive constant, with the restriction of the functional on the domain of its subdifferential map. It is then shown that any conservative monotone graph admits a pair of proper convex potentials which meet a complementarity relation. Finally, sufficient conditions are given under which the complementary and the Fenchel's conjugate of the potential associated with a conservative maximal monotone graph do coincide.


References [Enhancements On Off] (What's this?)

  • [1] Jean-Pierre Aubin and Ivar Ekeland, Applied nonlinear analysis, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1984. A Wiley-Interscience Publication. MR 749753
  • [2] N. Bourbaki, Éléments de mathématique, Hermann, Paris, 1976 (French). Fonctions d’une variable réelle; Théorie élémentaire; Nouvelle édition. MR 0580296
  • [3] Ivar Ekeland and Roger Temam, Analyse convexe et problèmes variationnels, Dunod; Gauthier-Villars, Paris-Brussels-Montreal, Que., 1974 (French). Collection Études Mathématiques. MR 0463993
    Ivar Ekeland and Roger Temam, Convex analysis and variational problems, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1976. Translated from the French; Studies in Mathematics and its Applications, Vol. 1. MR 0463994
  • [4] W. Fenchel, On conjugate convex functions, Canadian J. Math. 1 (1949), 73–77. MR 0028365
  • [5] A. D. Ioffe and V. M. Tihomirov, Theorie der Extremalaufgaben, VEB Deutscher Verlag der Wissenschaften, Berlin, 1979 (German). Translated from the Russian by Bernd Luderer. MR 527119
    A. D. Ioffe and V. M. Tihomirov, Theory of extremal problems, Studies in Mathematics and its Applications, vol. 6, North-Holland Publishing Co., Amsterdam-New York, 1979. Translated from the Russian by Karol Makowski. MR 528295
  • [6] A. N. Kolmogorov and S. V. Fomin, Elements of the theory of functions and functional analysis. Vol. 2: Measure. The Lebesgue integral. Hilbert space, Translated from the first (1960) Russian ed. by Hyman Kamel and Horace Komm, Graylock Press, Albany, N.Y., 1961. MR 0118796
    A. N. Kolmogorov and S. V. Fomin, Measure, Lebesgue integrals, and Hilbert space, Translated by Natascha Artin Brunswick and Alan Jeffrey, Academic Press, New York-London, 1961. MR 0118797
  • [7] George J. Minty, On the monotonicity of the gradient of a convex function, Pacific J. Math. 14 (1964), 243–247. MR 0167859
    George J. Minty, On the solvability of nonlinear functional equations of ‘monotonic’ type, Pacific J. Math. 14 (1964), 249–255. MR 0167860
  • [8] J. J. Moreau, Fonctionelles convexes, lecture notes, séminaire: équationes aux dérivées partielles, Collègie de France, 1966
  • [9] R. T. Rockafellar, Characterization of the subdifferentials of convex functions, Pacific J. Math. 17 (1966), 497–510. MR 0193549
  • [10] R. T. Rockafellar, Local boundedness of nonlinear, monotone operators, Michigan Math. J. 16 (1969), 397–407. MR 0253014
  • [11] R. T. Rockafellar, On the maximal monotonicity of subdifferential mappings, Pacific J. Math. 33 (1970), 209–216. MR 0262827
  • [12] R. T. Rockafellar, Convex Analysis, Princeton Univ. Press, Princeton, NJ, 1970
  • [13] M. M. Vainberg, Variational methods for the study of nonlinear operators, Holden-Day, Inc., San Francisco, Calif.-London-Amsterdam, 1964. With a chapter on Newton’s method by L. V. Kantorovich and G. P. Akilov. Translated and supplemented by Amiel Feinstein. MR 0176364
  • [14] Kōsaku Yosida, Functional analysis, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Reprint of the sixth (1980) edition. MR 1336382

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 47H07, 31C45, 47H04, 49J52

Retrieve articles in all journals with MSC: 47H07, 31C45, 47H04, 49J52


Additional Information

DOI: https://doi.org/10.1090/qam/1247431
Article copyright: © Copyright 1993 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website